Last month, the American Gastroenterological Association (AGA) released an article that shed light on an alarming trend. According to the AGA, there have been increasing reports of drug-induced liver injury (DILI) in patients taking various prescription and over-the-counter medications. As the liver is the organ involved in detoxification and chemical alteration, it is highly susceptible to complications from certain chemicals, including those found in a number of drugs.
In order to determine the incidence of drug-induced liver injury and the various causes, a team of researchers in Iceland conducted a study of 96 patients. Studies indicated that certain types of drugs produced the highest rates of drug-induced liver injury. These include amoxicillin-clavulanate (brand name Agumentin), diclofenac (marketed under Azasan and Imuran), infliximab (Remicade), and nitrofurantoin (Furadantin and Macrodantin). According the researchers, azathioprine and infliximab posed the highest risks of liver toxicity.
Side effects of drug-induced liver damage may vary from case to case, but common symptoms may include fever, itching, diarrhea, shortness of breath, vomiting, and others. Studies also reveal significant rates of hospitalizations and deaths in patients who took these medications.
For years, it has already been known that medications can negatively compromise liver function. Most infamously, medications containing acetaminophen have a well-documented history of causing liver damage. As acetaminophen – also known as paracetamol – is the most widely used over-the-counter medication, acetaminophen toxicity has been found to be the primary cause of acute liver failure in the western world.
At the Senators (Ret.) Firm, LLP, our California defective drug lawyers have been on the forefront of high-profile, complex litigation and mass tort claims for years. We have represented countless clients and patients who have been injured by unsafe medications, and we have helped them fight back against negligent pharmaceutical corporations that cause injuries to victims. If you would like to learn more about drug-induced liver damage or acetaminophen toxicity – or if you wish to discuss your case and potential personal injury claim with a member of our legal team – do not hesitate to contact the Senators Firm today.